MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-3.5-8-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has not been returned to the manufacturing site; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the axium coil failed to detach when the detachment attempt was made with the instant detachment (id).The coil was retrieved.Once outside the patient, the coil unintentionally detached.The same id was able to detach the replacement coil without any issues.The customer was notified that the product should be returned.The reported device and the accessory devices were prepared as indicated in the instructions for use (ifu).A continuous flush was maintained during the procedure.
 
Additional Manufacturer Narrative
The axium prime pusher was returned without the implant coil, instant detacher, microcatheter, or the accessories devices.The axium prime pusher was decontaminated.The actuator interface was securely attached to the coupler tube.The actuator interface, coupler tube, positive load indicator, break indicator, and all crimps were present and intact.There is no evidence of mechanical or manual detachment attempts were made.A slight bend was found on the axium prime pushwire.The coin was found present and pushed against the lumen stop; with the shield coil present but stretched.A manual detach was attempted by breaking the break indicator and pulling back the release wire.The coin and release wire did not move freely as there was resistance at the lumen stop.The lumen stop was flushed with enzyte and coagulated blood was found to exit the pusher tip through the retainer ring hole.A second attempt to pull on the release wire found the release wire and coin now moved freely out of the lumen stop.The coin was found to be visually acceptable and was measured and found to be within specifications.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be within specification.The retainer ring inner diameter (id) was measured to be within specification.No other anomalies were observed.Based on the analysis, the report of ¿premature detach from non-detach¿ could not be confirmed.The pusher was returned with the implant coil already detached which is indicative of premature detachment, however, it is not possible to confirm that the implant coil could not detach prior to this.Based on the returned device, there was no evidence of mechanical or manual detachment attempts as the actuator interface, coupler tube, positive load indicator, break indicator and all crimps were present and intact.The coin was found pushed against the lumen stop and difficulty was encountered when attempting to pull the coin back.However, the resistance was no longer encountered after removing the dried blood from the lumen stop, suggesting the resistance was due to occlusion by blood.Also, since the coin, lumen stop and retainer ring were all within specification, no non-conformance to specification were identified that could have led to the premature detachment from non-detachment.The pusher was found slightly bent indicative of either high tortuosity or damage during return shipping to medtronic for analysis.The shield coil was found stretched, however, the cause of the stretching could not be determined.Since the implant coil and instant detacher were not returned; any contribution of the implant coil and instant detacher to the premature detachment from non-detachment could not be determined.Per the axium prime detachable coil and i.D.(instant detacher) instructions for use (ifu): directions for use: ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8681401
Report Number2029214-2019-00529
Device Sequence Number16901783
Product Code KRD
UDI-Device Identifier00847536021266
UDI-Public00847536021266
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2021
Device Model NumberAPB-3.5-8-3D-ES
Device Lot NumberA653722
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2019
Initial Date Received by Manufacturer 05/15/2019
Supplement Date Received by Manufacturer07/19/2019
Initial Report FDA Received Date06/09/2019
Supplement Report FDA Received Date08/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age15 YR